Back to Ask the Diabetes Team Ask the Diabetes Team

From Baltimore, Maryland, USA:

I am 53 years old, female, have diabetes, and I am on insulin. I have severe vascular disease, have had a heart attack, and had part of my left foot amputated. I have been tying to lose weight, and even though I have lost 100 pounds in four years, I can't seem to drop below 160 pounds. I have been told that too much insulin causes weight gain, but if I cut my insulin, my blood sugars go up over 300 mg/dl [16.7 mmol/L]. Please help me.


It is true that insulin has the effect of causing fat deposition. However, you need an absolute amount to cover your meals. If you are eating too much food, and need extra insulin to cover the extra food you are eating, that may be a source of extra weight gain.

I would recommend you spend time with a dietitian who can help determine your calorie requirements and compare them against what you are now eating. If you are eating too many calories, plans can be made to decrease them in a healthy way. In the end, the insulin might have to be decreased and you may be able to lose more weight.


Original posting 7 May 2002
Posted to Weight and Weight Loss and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.